Hail, Union
- When
- July 10, 2:20 PM MST to 2:32 PM MST
- Where
- Union County, 0.56 mi E of Sofia
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.450, -103.810
A trained spotter observed golf ball size hail from a severe thunderstorm.
The monsoon high that was over the state the earlier in the week, moved west over western Arizona and southern California on July 10th in response to an upper level trough moving across the northern and central Rockies. This resulted in the development of severe thunderstorms across the northeast and east central plains ahead of the trough axis during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
The monsoon high that was over the state the earlier in the week, moved west over western Arizona and southern California on July 10th in response to an upper level trough moving across the northern and central Rockies. This resulted in the development of severe thunderstorms across the northeast and east central plains ahead of the trough axis during the afternoon and evening hours. Additionally, a drier thunderstorm resulted in a high wind gust at a mesonet station on the White Sand Missile range. Storms weakened around sunset due to the loss of daytime heating as they continued moving south into southeast New Mexico. Another round of strong to severe thunderstorms developed along a dryline across the east slopes of the central mountain chain during the afternoon hours on July 11th. Storms across the east slopes of the Sangre de Cristo Mountains congealed into a line of severe storms across the northeast and east central plains during the mid evening hours bringing severe thunderstorm wind gusts of up to 77 mph at various stations across Quay County. This line of storms exited into West Texas with additional redevelopment across the east central and southeast plains during the early morning hours of July 12th.
Outflow from these late night and early morning storms pushed a backdoor front and higher surface moisture behind the front west through the gaps of the central mountain and to the Continental Divide in western New Mexico setting the stage for shower and thunderstorm activity across central New Mexico during the afternoon and evening hours on July 12th. Intense severe thunderstorms across the Sandia Mountains and East Mountain communities resulted in hail up to golf ball size along with flash flooding in the Tijeras Arroyo, Arroyo de San Antonio and other low water crossings in the area due to rainfall amounts of up to 3 inches. Gusty outflow winds from storms to the north and east resulted in a 66 mph wind gust at the Albuquerque Sunport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 10, 11:25 AM MST, 2 hours 55 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Albuquerque NM 1225 PM MDT Thu Jul 10 2025 ...New SHORT TERM, LONG TERM, AVIATION, FIRE WEATHER... .KEY MESSAGES... Updated at 1035 AM MDT Thu Jul 10 2025 - Hazardous heat continues for the northwest plateau and Albuquerque Metro into Friday. - There is a marginal risk for severe storms across northeast and east central NM this afternoon and again Friday, with the main threat being damaging wind gusts. - A backdoor front will recharge moisture and lead to an increase in daily rounds of storms this weekend into next week, with locally heavy rainfall possible. The threat for burn scar flash flooding will be elevated this weekend through much of next week. && .SHORT TERM... (This afternoon through Friday Night) Issued at 1035 AM MDT Thu Jul 10 2025 A 596dam 500mb high is centered over the northern Baja Peninsula and extending a ridge axis over central NM, bringing drier conditions and another day of moderate heat risk to to much of western NM. The westerlies are intruding across northwest and north central NM on the north side of the ridge axis and will result in breezy/gusty conditions by mid/late afternoon given deep layer mixing. Meanwhile across northeast NM, sufficient deep layer shear and instability exist for a few strong to potentially severe storms, with the main threat being damaging wind gusts into the evening hours. Similar setup Friday, but with dry westerlies penetrating further east into the state. A Heat Advisory is in effect for Friday now for the Farmington area and Albuquerque Metro, with highs forecast to reach to between 100-102 degrees. Both 0-6km bulk shear and surface based instability are forecast to increase slightly Friday compared to today across northeast NM and a few strong to severe storms are more likely by afternoon, with storms dropping southeast near the NM/TX border well into the evening hours. The combination of a backdoor front and thunderstorm outflow will send low level moisture west to the central mountain chain late Friday night and result in a gusty east canyon wind into the RGV by sunrise, though speeds are forecast to remain well below advisory criteria at this time. && .LONG TERM... (Saturday through next Wednesday) Issued at 1035 AM MDT Thu Jul 10 2025 PWATs will get a nice bump across central NM on Saturday from moist low level easterly flow. Saturday is looking rather active now, with storms forecast to initiate along the Continental Divide and central mountain chain. Northwest flow aloft will steer storms slowly southeast into moist easterly low level inflow, leading to an increased threat for locally heavy rainfall. In addition, modest instability and 0-6km bulk shear will bring a threat for strong to potentially severe storms to central NM Saturday afternoon and evening. The flow aloft will change from northwest on Saturday to northeast on Sunday as the upper high drifts north from the Baja and expands, allowing an inverted trough to move southwest into southeast NM. With plenty of moisture in place, Sunday will be another active day and the threat for burn scar flash flooding will be back on the uptrend over the weekend. The inverted trough will get hung up over eastern NM early next week as an upper high builds up along the upper Gulf coast and balances out the upper high to our west. This setup will allow for continued good chances for thunderstorms and soaking rains given slow and erratic storm motion. Another backdoor front will move in next Thursday and recharge moisture for an uptrend in thunderstorms going into the following weekend. && .AVIATION... (18Z TAFS) Issued at 1035 AM MDT Thu Jul 10 2025 VFR conditions prevail and are forecast to persist through the TAF period. Winds will increase out of the west or southwest and get gusty by mid afternoon across western and central NM. Isolated to scattered storms moving east across the area later this afternoon may impact KLVS initially and then go on to KTCC during the evening hours. Strong/erratic wind gusts will be the main threat with these storms. && .FIRE WEATHER... Issued at 1035 AM MDT Thu Jul 10 2025 Elevated to near critical fire weather conditions will prevail through Friday across northwest NM due to deep layer mixing of the westerlies and hot daytime temperatures. Otherwise, critical fire weather conditions are not forecast through the next seven days as moisture increases over the weekend and brings a resurgence of chances for wetting storms going through the middle of next week. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 59 100 60 98 / 0 0 0 0 Dulce........................... 46 93 45 90 / 0 0 10 40 Cuba............................ 58 93 56 89 / 0 0 5 30 Gallup.......................... 53 95 50 94 / 5 0 0 5 El Morro........................ 56 91 54 91 / 10 0 0 20 Grants.......................... 57 96 54 92 / 5 0 0 20 Quemado......................... 61 92 57 91 / 20 0 5 20 Magdalena....................... 68 94 63 89 / 10 5 5 40 Datil........................... 63 91 60 88 / 10 0 5 40 Reserve......................... 57 97 54 96 / 20 10 10 30 Glenwood........................ 63 102 60 100 / 20 10 5 40 Chama........................... 48 86 47 82 / 0 0 10 60 Los Alamos...................... 63 89 60 81 / 0 10 10 60 Pecos........................... 58 89 56 79 / 10 20 20 70 Cerro/Questa.................... 54 87 52 81 / 5 20 30 70 Red River....................... 46 78 44 71 / 10 30 40 70 Angel Fire...................... 40 81 40 72 / 10 30 30 70 Taos............................ 50 90 52 83 / 0 20 20 60 Mora............................ 52 84 49 74 / 10 30 30 70 Espanola........................ 60 97 59 90 / 0 0 10 50 Santa Fe........................ 63 92 60 84 / 5 10 20 60 Santa Fe Airport................ 60 95 59 87 / 5 10 10 50 Albuquerque Foothills........... 71 97 68 92 / 10 0 10 40 Albuquerque Heights............. 69 100 67 94 / 10 0 10 20 Albuquerque Valley.............. 68 102 67 97 / 10 0 5 20 Albuquerque West Mesa........... 68 100 68 94 / 10 0 5 30 Belen........................... 67 101 65 96 / 10 0 5 20 Bernalillo...................... 66 101 65 95 / 10 0 10 30 Bosque Farms.................... 65 101 65 96 / 10 0 5 20 Corrales........................ 67 102 67 96 / 10 0 5 30 Los Lunas....................... 66 101 65 96 / 10 0 5 20 Placitas........................ 67 96 65 90 / 10 0 10 40 Rio Rancho...................... 67 101 67 94 / 10 0 5 30 Socorro......................... 72 104 69 98 / 10 0 5 20 Sandia Park/Cedar Crest......... 61 91 59 86 / 10 0 10 50 Tijeras......................... 63 93 61 87 / 10 0 10 50 Edgewood........................ 58 93 56 85 / 10 5 10 50 Moriarty/Estancia............... 55 94 55 85 / 10 5 10 50 Clines Corners.................. 58 87 56 76 / 20 10 10 60 Mountainair..................... 61 92 57 85 / 20 0 10 50 Gran Quivira.................... 61 92 58 85 / 20 5 10 50 Carrizozo....................... 68 97 65 89 / 20 10 10 50 Ruidoso......................... 63 89 58 81 / 20 20 10 60 Capulin......................... 53 81 52 71 / 50 40 70 70 Raton........................... 53 86 53 77 / 30 40 50 70 Springer........................ 54 88 55 78 / 20 40 40 70 Las Vegas....................... 54 86 52 76 / 20 30 20 70 Clayton......................... 61 90 60 78 / 60 20 60 40 Roy............................. 56 86 57 75 / 30 30 40 50 Conchas......................... 62 93 63 84 / 30 10 40 50 Santa Rosa...................... 62 91 62 82 / 30 10 20 40 Tucumcari....................... 62 92 61 81 / 30 5 40 30 Clovis.......................... 66 94 65 85 / 30 10 40 30 Portales........................ 66 94 65 87 / 30 10 30 30 Fort Sumner..................... 66 95 65 87 / 20 5 20 20 Roswell......................... 71 100 70 92 / 20 10 5 20 Picacho......................... 66 94 63 87 / 10 20 5 40 Elk............................. 65 94 60 85 / 10 20 5 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM MDT this evening for NMZ201-207-219. Heat Advisory from noon to 7 PM MDT Friday for NMZ201-219. && SHORT TERM...11 LONG TERM....11 AVIATION...11
Special Weather Statement
National Weather Service Albuquerque NM
221 PM MDT Thu Jul 10 2025
NMZ230-102045-
Union County NM-
221 PM MDT Thu Jul 10 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL UNION COUNTY UNTIL
245 PM MDT...
At 221 PM MDT, Doppler radar was tracking a strong thunderstorm near
Clayton, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Clayton.
This includes Highway 64 between Mile Markers 425 and 429.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3642 10330 3662 10322 3660 10300 3650 10300
3650 10304 3634 10304
TIME...MOT...LOC 2020Z 282DEG 17KT 3650 10314
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
77/11Special Weather Statement National Weather Service Albuquerque NM 229 PM MDT Thu Jul 10 2025 NMZ229-232-233-102100- Northeast Highlands NM-Eastern San Miguel County NM-Guadalupe County NM- 229 PM MDT Thu Jul 10 2025 ...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GUADALUPE AND SOUTH CENTRAL SAN MIGUEL COUNTIES UNTIL 3 PM MDT... At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles southwest of Trujillo, or 25 miles southeast of Las Vegas, moving southeast at 20 mph. HAZARD...Wind gusts up to 50 mph and penny size hail. SOURCE...Radar indicated. IMPACT...Gusty winds could knock down tree limbs and blow around unsecured objects. Minor damage to outdoor objects is possible. Locations impacted include... Mainly rural areas of North Central Guadalupe and South Central San Miguel Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3540 10502 3552 10479 3530 10451 3514 10483 TIME...MOT...LOC 2028Z 324DEG 18KT 3539 10486 MAX HAIL SIZE...0.75 IN MAX WIND GUST...50 MPH 77/11
Special Weather Statement
National Weather Service Albuquerque NM
233 PM MDT Thu Jul 10 2025
NMZ228-102100-
Far Northeast Highlands NM-
233 PM MDT Thu Jul 10 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MORA COUNTY UNTIL
3 PM MDT...
At 233 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Wagon Mound, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Mainly rural areas of Southeastern Mora County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3585 10470 3601 10469 3604 10436 3602 10436
3601 10437 3601 10436 3586 10439 3578 10440
3578 10447
TIME...MOT...LOC 2032Z 276DEG 14KT 3593 10461
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
77/11The Cannon AFB radar (KFDX), 203 km away, was scanning. The volume nearest the first event began at 21:17 UTC.
7 thunderstorm wind, 5 hail, 1 flash flood. Local standard time, as filed.
A trained spotter observed golf ball size hail from a severe thunderstorm.
A trained spotter estimated 60 mph wind gusts along with lots of blowing dust kicked up ahead of a severe thunderstorm. The blowing dust resulted in reduced visibility at his location.
The AWOS at Santa Rosa airport measured a 75 mph wind gust from outflow winds caused by a severe thunderstorm a few miles east of the site.
The Stallion WIT mesonet on the White Sands Missile Range measured a 65 mph wind gust from a severe thunderstorm just south of the site.
A trained spotter's personal weather station just northwest of Logan and north of Ute Lake measured a 60 mph wind gust as outflow winds ahead of a line of severe thunderstorms moved through. The spotter lost power shortly after. Additionally, a mesonet and UPR station very close by near Logan and Ute Lake each measured a 59 mph wind gust.
The ASOS at Tucumcari Municipal Airport measured a 58 mph as outflow winds ahead of a line of severe thunderstorms moved through the site.
The West Texas mesonet station 2 miles southwest of Endee measured peak wind gusts of 77 mph as outflow winds ahead of a line of severe thunderstorms moved through the site.
A spotter observed nickel size hail accumulations of 6 to 8 inches deep from a severe thunderstorm. The hail resulted in widespread damage to vegetation, homes, and vehicles.
Heavy rain from slow moving severe thunderstorms resulted in severe flash flooding in the East Mountain communities of Cedar Crest, Tijeras and Sedillo. A 300 pound woodchipper was carried downstream on the normally dry Arroyo de San Antonio until becoming lodged in a tree. Video taken by a viewer in Tijeras and shared by a broadcast meteorologist shows Tijeras Arroyo flowing out of banks. A small tree was also moving downstream in the arroyo. Spotters also observed flood waters flowing down hillsides around Tijeras, Tablazon, and Zuzax with hail, rocks, mud, and debris covering parts of SR-333. Finally, low water crossings were completely flooded on secondary roads just east and south of the Zuzax exit at I-40.
A CoCoRaHS observer in Cedar Crest observed 2 inch hail from a severe thunderstorm.
A CoCoRaHS observer a few miles east southeast of Sandia Park observed hail up to quarter size in diameter from a severe thunderstorm. The hail resulted in some minor leaf damage.
A spotter in Edgewood observed quarter to half dollar size hail from a severe thunderstorm.
The ASOS at the Albuquerque Sunport measured a 65 mph wind gust from nearby severe thunderstorms.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262466, 1262467, 1262469, 1262470, 1262472, 1262473, 1262477, 1262749, 1262761, 1262748, 1262750, 1262751, 1262752.